Thunderstorm Wind, Garfield
- When
- July 2, 1:53 PM MST to 1:58 PM MST
- Where
- Garfield County, 0.69 mi N of Rifle
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.540, -107.780
Thunderstorms with strong outflow winds moved through West Central Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Thunderstorms with strong outflow winds moved through West Central Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 2, 2:33 AM MST, 11 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 333 AM MDT FRI JUL 2 2010 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... MONSOON MOISTURE WILL CONTINUE ROLLING THROUGH THE AREA TODAY THROUGH SATURDAY. THE SOUTHWEST FLOW BETWEEN HIGH PRESSURE TO THE EAST THE LOW PRESSURE TO THE WEST WILL KEEP THE MONSOONAL PLUME OVER EASTERN AZ...EASTERN UT...AND MUCH OF CO. A SIGNIFICANT CHANNELED VORT MAX WILL ALONG THE EAST SIDE OF THE GREAT BASIN TROUGH WILL CONTINUE TO FOCUS THUNDERSTORM DEVELOPMENT OVER NORTHEAST UTAH AND WESTERN MOFFAT COUNTY CO THIS MORNING INTO THIS AFTERNOON. MUCH DRIER AIR RESIDES OVER WESTERN UT AND NEVADA...BUT IT DOES NOT LOOK LIKE IT WILL MAKE IT INTO OUR AREA UNTIL SAT NIGHT AND SUNDAY. SHORT-RANGE MODELS DO NOT MOVE THE MOISTURE TONIGHT...SO BELIEVE SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AND SLOWLY TAPER OFF OVERNIGHT. SATURDAY SHOULD NOT SEE MUCH CHANGE. THE NAM12 SHOWS A BRIEF DRY PERIOD SAT MORNING...BUT THE MONSOON IS PROJECTED TO SHOW ITSELF AGAIN BY EARLY AFTERNOON AND CONVECTION SPROUTS OVER WESTERN CO. ABOUT THE ONLY DIFFERENCE IS A SHIFT OF THE PLUME OUT OF EASTERN UTAH...WITH THE MAIN FOCUS FOR CONVECTION OVER WEST-CENTRAL AND SOUTHWEST CO. RIGHT NOW IT LOOKS LIKE THE DRY SLOT WILL FINALLY SPREAD ACROSS THE AREA AFTER MIDNIGHT SAT NIGHT. THEN ANOTHER TROUGH APPROACHES FROM THE NORTHWEST WHICH WILL COMPLICATE SUNDAYS FORECAST. .LONG TERM...SUNDAY THROUGH THURSDAY... ...MOSTLY DRY 4TH OF JULY WITH ISOLATED MTN THUNDERSTORMS POSSIBLE... FORECAST CHALLENGE THROUGH THE LONG TERM IS THE TIMING OF THE WESTERN TROUGH PASSAGE AS WELL AS HOW LONG MOISTURE WILL HANG AROUND. OVER THE PAST FEW DAYS THE MODELS HAVE BEEN TRENDING TOWARD A SLOWER TROUGH PASSAGE AND TONIGHT'S RUNS ARE NO EXCEPTION. MODELS ARE NOW INDICATING TROUGH PASSAGE LATE SUN AND EVEN AS LATE AS EARLY MON IN THE ECMWF. IN ADDITION...MOISTURE DOES NOT CLEAR OUT QUITE AS QUICKLY AS THE PREVIOUS THINKING. THE GFS STILL BRINGS THE DRY AIR IN ON SUN KEEPING THE CWA MOSTLY DRY...WHEREAS THE NAM AND ECMWF KEEP MOISTURE AND LIGHT QPF AMOUNTS LINGERING AROUND THROUGH SUN EVENING. PW VALUES IN THE NAM/SREF SUN AFTERNOON ARE STILL UP AROUND 0.40 TO 0.60 INCHES...ESPECIALLY ACROSS THE N. ALSO...THE TROUGH PUSHES A FRONTAL BOUNDARY ACROSS THE N BY SUN EVENING THAT WILL WORK WITH ANY AVAILABLE MOISTURE TO SQUEEZE OUT AN ISOLATED THUNDERSTORM. WITH THE RECENT TREND OF THE MODELS SLOWING DOWN...FEEL THAT IT MAY CONTINUE AND THE GFS IS TO QUICK TO DRY THINGS OUT. SO HAVE ADDED ISOLATED THUNDERSTORMS MAINLY OVER THE MTNS TO THE 4TH OF JULY FORECAST AND THIS WILL HAVE TO BE WATCHED FOR ANY FURTHER SLOWING. BELIEVE THE DRY AIRMASS WILL FINALLY OVERSPREADS THE AREA BY LATE SUN NIGHT WITH DRY WEATHER PREVAILING THROUGH THE BEGINNING OF NEXT WEEK. FORECAST AREA REMAINS ON THE WESTERN EDGE OF BROAD HIGH PRESSURE ENCOMPASSING MUCH OF THE SRN U.S. THROUGH MUCH OF NEXT WEEK WITH AN INDICATION THAT SOME MOISTURE WILL RETURN SOMETIME IN THE WED/THURS TIME FRAME. DAYTIME TEMPS FOR THE 4TH OF JULY HOLIDAY WILL BE A FEW DEGREES COOLER WITH TROUGH PASSAGE BUT EXPECT A WARMING TREND EARLY NEXT WEEK AS HIGH PRESSURE BUILDS. && .AVIATION... SCATTERED AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS WILL RESULT IN SOME MOUNTAIN OBSCURATION AND LOCAL MVFR CONDITIONS THROUGH THE REMAINDER OF THE WEEK. OCCASIONAL HEAVY SHOWERS AND GUSTY WINDS ARE POSSIBLE WITH ANY OF THESE STORMS. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. SHORT TERM.....CJC LONG TERM......MCS AVIATION.......TGJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 335 AM MDT FRI JUL 2 2010 COZ001>014-017>023-UTZ022>025-027>029-031030- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 335 AM MDT FRI JUL 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A PLUME OF MONSOON MOISTURE CONTINUES TO AFFECT THE AREA. THESE STORMS WILL LAST WELL INTO THE EVENING. A FEW STORMS WILL PRODUCE WIND GUSTS TO ABOUT 45 MPH AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE...FAVORING THE MOUNTAINS OF SOUTHWEST COLORADO. LATE- DAY STORMS ON SATURDAY THREATEN TO PRODUCE LOCALLY HEAVY SHOWERS AND STRONG ERRATIC OUTFLOW WINDS. CHANCES FOR THUNDERSTORMS AND SHOWERS WILL DIMINISH LATE SUNDAY. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CJC
The Grand Junction radar (KGJX), 65 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
3 thunderstorm wind. Local standard time, as filed.
Three large cottonwood trees were blown down, a roof of a hayshed was torn off and blown 200 to 300 feet from the shed, and power lines were downed along highway 92 near the intersection with County Road 3050.
Strong winds snapped off several large tree branches in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351699, 351698, 351820.